1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Beta blockers

Discussion in 'Diabetes Medication and Drugs' started by donnac1968, Dec 30, 2018.

  1. donnac1968

    donnac1968 Type 1 · Well-Known Member

    Messages:
    80
    Likes Received:
    27
    Trophy Points:
    78
    I am having some tests for angina and in the meantime have been prescribed beta blockers to slow my heart rate down.
    Do they have an effect on glucose levels only I’ve been struggling to keep them down. It could be overindulging at Christmas too but just wondered.
    Thanks.
     
  2. Bluetit1802

    Bluetit1802 Type 2 (in remission!) · Legend

    Messages:
    25,158
    Likes Received:
    30,632
    Trophy Points:
    298
    Some do and some don't. Certainly Atenolol do. They can cause hypos and hypers. Some can also cause lowered HDL (good cholesterol) and increase LDL (the not so good cholesterol). Atenolol is not recommended for diabetics.

    https://www.gpnotebook.co.uk/simplepage.cfm?ID=x20120516081816351223

    https://www.diabetesselfmanagement....ement/drugs-that-can-worsen-diabetes-control/

    https://www.ncbi.nlm.nih.gov/pubmed/6873132
     
  3. librarising

    librarising LADA · Well-Known Member

    Messages:
    1,116
    Likes Received:
    364
    Trophy Points:
    143
    Following aortic heart valve replacement in May, I've been on Bisoprolol 2.5 mg daily. Whilst it had other side effects, I never noticed higher BS.
    It appears it can mask the symptoms of a hypo, so monitoring BS levels more would be advisable.I still retain hypo awareness.
    Geoff
     
  4. Tipetoo

    Tipetoo Type 2 · Expert

    Messages:
    9,005
    Likes Received:
    14,072
    Trophy Points:
    198
    I take 2 x 10 mg of Bisoprolol and 2 x 50 mg Flecainide (Tambocor) daily, they do not seem to cause any real increase as I take them at mealtimes.
     
  5. donnac1968

    donnac1968 Type 1 · Well-Known Member

    Messages:
    80
    Likes Received:
    27
    Trophy Points:
    78
    I’m on Bisoprolol 1.25mg twice a day.
    Have to take a higher dose for 3 days before a heart CT on 15th January to get heart rate down to 50-60 on the day. Usually 80-90!!!!

    Thanx for the replies. It’s obviously my overindulgence after all
     
  6. Bluetit1802

    Bluetit1802 Type 2 (in remission!) · Legend

    Messages:
    25,158
    Likes Received:
    30,632
    Trophy Points:
    298
    Good luck with your scan. Why is your heart rate too high between 80 and 90? The normal range is 60 to 100 resting. Or is it because it may affect your scan? I'm only asking because mine is often in the 80s. My GP says this is fine and normal for me. I don't have any other issues.
     
  7. donnac1968

    donnac1968 Type 1 · Well-Known Member

    Messages:
    80
    Likes Received:
    27
    Trophy Points:
    78
    I’m pretty unfit so 80-90 is normal for me. No problem there. But it has to be slow for the scan. Don’t know why.
     
    • Like Like x 1
  8. Bluetit1802

    Bluetit1802 Type 2 (in remission!) · Legend

    Messages:
    25,158
    Likes Received:
    30,632
    Trophy Points:
    298
    Mine has always been 80 to 90 according to my machine, but when the nurse takes it, it is in the 70's. She does it by hand.
     
  9. Tipetoo

    Tipetoo Type 2 · Expert

    Messages:
    9,005
    Likes Received:
    14,072
    Trophy Points:
    198
    I had a echo cardiogram done nearly five years ago, and my heart rate zoomed up to 160+, the woman doing the scan was saying "don't go there, don't go there" as I started turning blue.

    I ended up in hospital the same day with AFib, I managed to hit 180 when I was changing my underpants, which caused a bit of a panic with the staff on duty.

    I have a SPO2 of 90% and 71 hr at present just after breakfast.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook